New Mexico, 2018

Drought in New Mexico, September 1 to 30, 2018

September 1 to 30, 2018 · NWS ABQ · 37 events in 37 counties and zones

Widespread severe to extreme drought conditions at the end of August 2018 continued through September 2018 despite more rounds of showers and thunderstorms with locally heavy rainfall. Severe drought conditions covered nearly 60 percent of the state, of which around 32 percent was deemed extreme drought or worse.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Widespread severe to extreme drought conditions at the end of August 2018 continued through September 2018 despite more rounds of showers and thunderstorms with locally heavy rainfall. Severe drought conditions covered nearly 60 percent of the state, of which around 32 percent was deemed extreme drought or worse. Exceptional drought continued around 15 percent of New Mexico. Scattered to numerous showers and thunderstorms occurred throughout the month, especially around the higher terrain of central New Mexico, the Rio Grande Valley, and eastern New Mexico. Widespread rainfall amounts of one to three inches occurred across central and eastern New Mexico with less than one inch across the west. The Four Corners region remained mostly dry during September 2018 with no improvement to exceptional drought conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 31, 10:43 PM MST, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 31, 10:43 PM MST, 1 hour 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1143 PM MDT Fri Aug 31 2018

.AVIATION...
06Z TAF CYCLE
Showers and thunderstorms will persist through the overnight hours
across central and northern NM. Brief heavy rain is possible which
may result in MVFR vsbys. Wind gusts near 30kts are possible as well.
Much of this activity should diminish by sunrise, though storms will
be quick to initiate again Saturday afternoon as an upper level
trough crosses the state. Widespread thunderstorms are expected and
MVFR cigs/vsbys are possible. A few severe thunderstorms with hail
and damaging wind gusts are possible during the aftn/eve across
eastern NM as well. Storms will linger well into the overnight hours
once again.

34

&&

.PREV DISCUSSION...226 PM MDT Fri Aug 31 2018...
.SYNOPSIS...
Much more active weather pattern commences today and continues well
into next week. The upper high has shifted east allowing some deeper
moisture to move north into NM. A good looking short wave trough
centered along northern CA/northwest NV borders will help draw the
moisture into our state through Saturday. Troughiness will remain
over the west through early next while high pressure is centered well
to our east. This will assure the continuation of widespread showers
and thunderstorms well into next week, before a drying trend begins
late next week into the weekend.

&&

.DISCUSSION...
Showers and thunderstorms are continuing to develop across western
and central NM this afternoon, with that trend continuing though the
evening. Unlike most nights, the convection will continue past
midnight and probably into Saturday morning, with Saturday afternoon
being quite active, compliments of the short wave trough moving into
the Great Basin.

Sunday will probably be a bit less active as the trough exits to our
east. The next upstream trough will approach Monday and again
increase our coverage of showers and thunderstorms early next week.
The rest of next week will remain active in the southeast half of our
CWA while some drying begins in the northwest half.

CHJ

&&

.FIRE WEATHER...
PWATs continue to trend up as the upper high pulls further away from
New Mexico to the east and a shortwave trough approaches from the
northwest. With the uptrend in moisture comes an increase in both
storm coverage and wetting footprint, which will jump-up
significantly on Saturday. This is especially true for the eastern
plains, which will have rounds of wetting storms for several days in
a row as a secondary shortwave trough slows-up and closes off an
upper low over Arizona going into Monday. With the added moisture
and rain-cooling comes below normal daytime temperatures, which
looks to be the case through at least the middle of next week as
daily rounds of wetting storms continue. The primary beneficiaries
look to be central and eastern New Mexico. The upper high over the
eastern Pacific is forecast to build east over the Desert Southwest
and New Mexico late next week into next weekend, leading to a
warming/drying trend.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 31, 2:00 AM MST, 22 hours before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
300 AM MDT Fri Aug 31 2018

NMZ501>540-011200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
300 AM MDT Fri Aug 31 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

As showers and thunderstorms increase in number and areal coverage
tonight, a few could produce locally heavy rainfall which could lead
to isolated flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A trend toward cooler and wetter weather is expected for the Labor
Day holiday weekend. Showers and thunderstorms will be scattered to
numerous Saturday through Labor Day with potential for a few of them
to produce locally heavy rain which could lead to flash flooding. A
drying and warming trend could commence by the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any impacts
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

In the hours before

Local storm report, Aug 31, 6:02 PM MST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
702 PM MDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     TSTM WND GST     5 S ALBUQUERQUE         35.04N 106.62W
08/31/2018  M66 MPH          BERNALILLO         NM   ASOS

            KABQ ASOS.

&&

EVENT NUMBER ABQ201800829

DAK

Event by event

37 drought. Local standard time, as filed.

Drought, West Central Plateau

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
West Central Plateau forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from August continued through September 2018 for areas around Gallup.

Drought, Curry County

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Curry County forecast zone
Reported by
Drought Monitor

Extreme drought conditions from August continued through September 2018 for western Curry County. The far eastern portion of the county was abnormally dry.

Drought, Quay County

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Quay County forecast zone
Reported by
Drought Monitor

Extreme drought conditions from August continued through September 2018 for western Quay County. The far eastern portion of the county was abnormally dry in September.

Drought, Union County

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Union County forecast zone
Reported by
Drought Monitor

Severe drought conditions from August continued through September 2018 for western Union County. The far eastern portion of the county was abnormally dry.

Drought, San Francisco River Valley

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
San Francisco River Valley forecast zone
Reported by
Drought Monitor

Severe drought conditions from August continued through September 2018.

Drought, Northwest Plateau

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Northwest Plateau forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from August continued through September 2018.

Drought, Far Northwest Highlands

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Far Northwest Highlands forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from August continued through September 2018.

Drought, Chuska Mountains

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Chuska Mountains forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from August continued through September 2018.

Drought, Northwest Highlands

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Northwest Highlands forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from August continued through September 2018.

Drought, West Central Mountains

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
West Central Mountains forecast zone
Reported by
Drought Monitor

Extreme drought conditions from August continued through September 2018.

Drought, Southwest Mountains

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Southwest Mountains forecast zone
Reported by
Drought Monitor

Severe drought conditions from August continued through September 2018.

Drought, West Central Highlands

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
West Central Highlands forecast zone
Reported by
Drought Monitor

Severe to extreme drought conditions from August continued through September 2018.

Drought, San Juan Mountains

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
San Juan Mountains forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from August continued through September 2018.

Drought, Jemez Mountains

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Jemez Mountains forecast zone
Reported by
Drought Monitor

Extreme drought conditions from August continued through September 2018.

Drought, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from August continued through September 2018.

Drought, West Slopes of the Sangre de Cristo Mountains

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
West Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from August continued through September 2018.

Drought, Southern Sangre de Cristo Mountains Above 9500 Feet

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Southern Sangre de Cristo Mountains Above 9500 Feet forecast zone
Reported by
Drought Monitor

Extreme to exceptional drought conditions from August continued through September 2018.

Drought, East Slopes of the Sangre de Cristo Mountains

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
East Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
Drought Monitor

Extreme drought conditions from August continued to improve to severe drought for parts of the area through September 2018. Locations within western San Miguel County improved to moderate drought through September.

Drought, Upper Rio Grande Valley

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Upper Rio Grande Valley forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from August continued through September 2018.

Drought, Lower Chama River Valley

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Lower Chama River Valley forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from August continued through September 2018.

Drought, Sandia/Manzano Mountains

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Sandia/Manzano Mountains forecast zone
Reported by
Drought Monitor

Severe drought conditions from August continued through September 2018.

Drought, Albuquerque Metro Area

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Albuquerque Metro Area forecast zone
Reported by
Drought Monitor

Severe drought conditions from August continued through September 2018.

Drought, Raton Ridge/Johnson Mesa

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Raton Ridge/Johnson Mesa forecast zone
Reported by
Drought Monitor

Severe to extreme drought conditions from August continued through September 2018.

Drought, Far Northeast Highlands

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Far Northeast Highlands forecast zone
Reported by
Drought Monitor

Extreme drought conditions improved to severe drought for parts of the area through September 2018.

Drought, Central Highlands

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Central Highlands forecast zone
Reported by
Drought Monitor

Severe drought conditions from August continued through September 2018. Parts of far southern Torrance County improved to moderate drought in September.

Drought, Estancia Valley

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Estancia Valley forecast zone
Reported by
Drought Monitor

Severe drought conditions from August continued through September 2018.

Drought, Harding County

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Harding County forecast zone
Reported by
Drought Monitor

Severe drought conditions from August continued through September 2018. The southeastern part of Harding County improved to moderate drought in September.

Drought, Eastern San Miguel County

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Eastern San Miguel County forecast zone
Reported by
Drought Monitor

Severe drought conditions from August continued through September 2018.

Drought, Guadalupe County

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Guadalupe County forecast zone
Reported by
Drought Monitor

Extreme to severe drought conditions from August continued through September 2018. Northern Guadalupe County improved to moderate drought in September.

Drought, Roosevelt County

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Roosevelt County forecast zone
Reported by
Drought Monitor

Extreme drought conditions from August continued to improve to severe drought for the eastern half of the county through September 2018. Parts of eastern Roosevelt County improved from severe drought to moderate drought through September 2018, and parts of the far eastern county improved to abnormally dry.

Drought, Santa Fe Metro Area

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Santa Fe Metro Area forecast zone
Reported by
Drought Monitor

Extreme drought conditions from August continued through September 2018.

Drought, De Baca County

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
De Baca County forecast zone
Reported by
Drought Monitor

Extreme drought conditions from August continued through September 2018.

Drought, South Central Highlands

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
South Central Highlands forecast zone
Reported by
Drought Monitor

Severe drought conditions over parts of the area from August improved to moderate drought through September 2018.

Drought, Chaves County Plains

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Chaves County Plains forecast zone
Reported by
Drought Monitor

Extreme drought conditions from August continued through September 2018.

Drought, Eastern Lincoln County

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Eastern Lincoln County forecast zone
Reported by
Drought Monitor

Severe drought conditions from August improved to moderate drought for parts of the area through September 2018.

Drought, Southwest Chaves County

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Southwest Chaves County forecast zone
Reported by
Drought Monitor

Severe drought conditions from August continued through September 2018. Parts of the area worsened from moderate to severe drought in September.

Drought, Northeast Highlands

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Northeast Highlands forecast zone
Reported by
Drought Monitor

Severe drought conditions from August improved to moderate drought for parts of the area in September 2018.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777866, 777867, 777868, 777869, 777870, 777871, 777872, 777873, 777874, 777875, 777876, 777877, 777878, 777879, 777880, 777881, 778090, 778091, 778092, 778093, 778094, 778095, 778096, 778097, 778098, 778099, 778100, 778101, 778102, 778103, 778104, 778105, 778106, 778107, 778108, 778110, 778111.